Hail, Jeff Davis
- When
- June 4, 2:40 PM CST
- Where
- Jeff Davis County, 31 mi NNW of Ft Davis
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 31.000, -104.083
Penny size hail covered the ground with drifts up to two and a half feet deep.
Severe thunderstorms developed in the vicinity of the Davis Mountains during the afternoon of the 4th. Large hail and severe thunderstorm winds were reported with these storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
Severe thunderstorms developed in the vicinity of the Davis Mountains during the afternoon of the 4th. Large hail and severe thunderstorm winds were reported with these storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 4, 12:00 PM CST, 2 hours 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 100 PM CDT FRI JUN 4 2004 .SHORT TERM... UPPER LVL RIDGE CENTERED OVR KELP IS RESULTING IN TEMPS AT 18Z NEAR WHAT THE HIGHS WERE YESTERDAY. RIDGE IS PROGGED TO MEANDER INTO SW OLD MEXICO THRU 12Z SAT...ALLOWING A SERIES OF MINOR SHRTWVS TO ROTATE AROUND IT AND SE INTO THE NW CWA. BOTH THE ETA AND GFS CONTINUE TO DEVELOP CONVECTION OMTNS IN CNTRL NM...BEFORE BRINGING IT SE W/THE SHRTWVS OVERNIGHT...SUGGESTING ANOTHER ROUND OF NOCTURNAL STORMS. THIS TO BE AIDED BY A 40+KT H85 LLJ DEVELOPING BY 06Z TO PROVIDE INFLOW. AS SUCH...LITTLE CHANGE WILL BE NEEDED W/CURRENT WX GRIDS. FOR OVERNIGHT LOWS...MODELS WARM UP THE PBL BY ABOUT 6 DEG C BY 12Z SAT. W/SFC DEWPTS IN THE 50S WELL INTO NM...AND S-SE SFC FLOW OVERNIGHT...LOWS SHOULD BE ABOUT A CAT WARMER THAN THIS MORNING/S. THUS...WILL STICK ON THE WARMER SIDE OF GUIDANCE...CLOSE TO GFS NUMBERS. .LONG TERM... FLAT UPPER RIDGE ANCHORED OVER THE DESERT SOUTHWEST WILL RETROGRADE WESTWARD OVER THE WEEKEND INCREASING NORTHWEST FLOW ALOFT. WEAK MID/UPPER LEVEL SHORTWAVES EMBEDDED IN THE NORTHWEST FLOW ALOFT WILL MAINTAIN LOW ORDER POPS ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO OVER THE WEEKEND...INCLUDING NOCTURNAL MCS DEVELOPMENT TO OUR NORTH LATE SATURDAY WITH THE POTENTIAL OF MCS PROPAGATING SOUTHEASTWARD AND CLIPPING THE NORTHEAST PERMIAN BASIN SATURDAY NIGHT PRIOR TO WEAKENING/DISSIPATION. LOW LEVEL THERMAL RIDGING /33C AT 850MB/ SHOULD TRANSLATE INTO SEVERAL TRIPLE DIGIT MAX TEMPERATURE READINGS ACROSS THE AREA SATURDAY AFTERNOON. MEANWHILE...A STRONGER MID/UPPER LEVEL SHORTWAVE EMBEDDED IN THE PROGRESSIVE UPPER FLOW TO OUR NORTH WILL SEND A WEAK COLD FRONT SOUTHWARD INTO WEST TEXAS...WITH THE FRONT BECOMING QUASISTATIONARY ACROSS THE NORTHERN ZONES/COUNTIES BY SATURDAY NIGHT. WEAK LOW LEVEL CONVERGENCE VICINITY OF THE FRONT AND STEEP LAPSE RATES ALOFT WILL WARRANT SLIGHT CHANCES /20-25 PCT POPS/ FOR THUNDERSTORMS SATURDAY EVENING/NIGHT ALONG/NORTH OF A BIG SPRING TO MIDLAND TO BALMORHEA LINE. AS WEAK FRONT SAGS SOUTHWARD OVER THE WEEKEND... FAVORED AREAS FOR CONVECTION FOR SUNDAY TRANSITION TO THE SOUTHERN AND WESTERN PARTS OF THE CWFA IN RESPONSE TO LOW LEVEL CONVERGENCE ALONG THE SURFACE FRONTAL BOUNDARY PLUS UPSLOPE FLOW ALONG THE EASTERN SLOPES OF THE MOUNTAIN AREAS NORTH OF THE FRONT. SLIGHTLY COOLER TEMPERATURES ON SUNDAY IN THE WAKE OF THIS FRONT. A STRONG/AMPLIFIED UPPER TROUGH WILL MOVE ONSHORE THE WEST COAST ON MONDAY INTO TUESDAY...TRANSITIONING FLOW ALOFT TO SOUTHWESTERLY OVERHEAD WITH SURFACE LEE SIDE TROUGH/DRYLINE DEVELOPMENT ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO. WILL CARRY LOW ORDER POPS FOR FIRST HALF OF NEXT WEEK AS DRYLINE MOISTURE CONVERGENCE AND LOW LEVEL GULF MOISTURE INFLUX ACROSS THE PLAINS AND UPSLOPE FLOW VICINITY THE DAVIS MOUNTAINS STRUGGLES TO OVERCOME A STRONG CAP ALOFT. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 73 98 70 96 / 20 10 20 10 CARLSBAD NM 69 104 68 98 / 30 10 20 10 DRYDEN TX 74 98 69 98 / 0 10 10 10 FORT STOCKTON TX 73 101 69 99 / 10 10 20 10 GUADALUPE PASS TX 67 96 67 92 / 30 10 10 10 HOBBS NM 67 102 68 96 / 30 10 20 10 MARFA TX 60 92 59 94 / 20 10 20 20 MIDLAND INTL AIRPORT TX 73 100 71 96 / 20 10 20 10 ODESSA TX 72 100 71 96 / 20 10 20 10 WINK TX 73 107 71 102 / 20 10 20 10 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...NONE. NM...NONE. && 44/01
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 100 PM CDT FRI JUN 4 2004 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-051000- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 100 PM CDT (1200 PM MDT) FRI JUN 4 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT ISOLATED TO WIDELY SCATTERED NON-SEVERE THUNDERSTORMS WILL OCCUR ACROSS MUCH OF THE AREA THIS AFTERNOON AND EVENING...PARTICULARLY SOUTHEAST NEW MEXICO. ALL THUNDERSOTRMS WILL BE ACCOMPANIED BY FREQUENT LIGHTNING. SLOW MOVING THUNDERSTORMS MAY PRODUCE HEAVY RAINFALL ACROSS THE AREA TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. && THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT http://www.srh.noaa.gov/maf. 44
The Midland/Odessa radar (KMAF), 208 km away, was scanning. The volume nearest the first event began at 20:38 UTC.
3 hail, 1 thunderstorm wind. Local standard time, as filed.
Penny size hail covered the ground with drifts up to two and a half feet deep.
The Reeves County Emergency Manager and the public reported intermittent large hail ranging in size from dimes to golfballs along Interstate 10 from near the Reeves/Jeff Davis County Line to the Interstate 10 and Interstate 20 split.
Penny size hail and 60 MPH winds were reported southeast of Valentine along U.S. Route 90.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, June 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5405117, 5405116, 5405114, 5405115.